New Jersey, 2003

Rip Current in New Jersey, July 5, 2003

July 5, 2003 · NWS PHI · 1 event in 1 county or zone

A 33-year-old man drowned near a jetty along the 8th Avenue Beach in Belmar (Monmouth County). He went swimming with three friends prior to the arrival of the beach patrols on the morning of the 5th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A 33-year-old man drowned near a jetty along the 8th Avenue Beach in Belmar (Monmouth County). He went swimming with three friends prior to the arrival of the beach patrols on the morning of the 5th. Unfortunately, they chose the only spot on the beach where a rip current was present. They were swept away by the current, but his friends managed to reach the beach. He was found unconscious near the jetty and pronounced dead. Two other ocean related fatalities occurred along the shore over the Independence Day Weekend, but they were not rip current related. A 32-year-old man drowned on July 4th off the 8th Avenue Beach in Asbury Park (Monmouth County). He was last seen entering the water at 6 p.m. EDT. A 54-year-old man died on July 6th after being pounded by the surf off of Cattus Island State Park in Dover Township (Ocean County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 5, 1:25 AM EST, 6 hours 20 minutes earlier.

Area forecast discussion, Jul 5, 1:25 AM EST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
225 AM EDT SAT JUL 5 2003

NO MAJOR CHANGES TO THE PREVIOUS FCST. THE HOT AIR IS AGAIN IN PLACE
OVER THE REGION.

CNVCTN FROM THE OHIO VALLEY WAS MOVING E ALIGNED WITH A SHORT WAVE.
THIS CNVCTN SHOULD DIMINISH DURING THE EARLY MRNG HRS BFR REACHING
THE FCST AREA. THEN THERE SHOULD BE REDVLPMNT OF THE MCS TO THE W.
MOST OF THESE TSTMS SHOULD MOVE BY TO THE NORTH AND WEST AND SPC HAS
DROPPED ALMOST ALL OF THE FCST AREA FROM THE SLGT RISK (EXCEPT FOR A
SLIVER OF NRN CARBON AND MONROE COUNTIES). EVEN SO...DAYTIME HEAT
COMBINED WITH INSTABILTY AND ANY WEAK BOUNDARIES THAT SETUP...SHOULD
BE ENUF TO DVLP SCT TSTMS THROUGHOUT THE AREA. HOWEVER...SINCE THE
TSTMS DONT LOOK LIKE THEY WILL BE ORGANIZED...I WILL ONLY MENTION A
PSBL GUSTY TSTM ALONG WITH MY HEAT STATEMENT RATHER THAN PUTTING OUT
A SEPARATE SEVERE OUTLOOK.

THE THERMAL RIDGE SHIFTS SLOWLY S TNGT AND SUNDAY AS THE 500 MB FLOW
SHIFTS SLOWLY S. THIS SHOULD SHIFT ANY FOCUSING MECHANISMS AWAY FROM
THE NORTHERN ZONES ALLOW ME TO KEEP THE FCST DRY SUNDAY.

ACCORDING TO THE 00Z GFS...A COLD FRONT SHOULD MOVE THROUGH LATE WED
OR THU FOLLOWED BY COOLER AND MUCH LESS HUMID AIR.

FCSTID =    9
MPO   88  66  82  61 /  40  40  10  10
ABE   92  70  88  68 /  40  40  10  10
RDG   92  70  88  68 /  40  40  10  10
PHL   96  76  92  72 /  40  40  30  30
12N   93  66  88  64 /  40  40  10  10
SMQ   94  72  90  68 /  40  40  30  30
TTN   94  73  90  72 /  40  40  30  30
MIV   96  71  91  69 /  30  30  40  40
ACY   90  71  90  72 /  30  30  40  40
ILG   96  73  92  71 /  40  40  30  30
DOV   96  72  93  72 /  30  30  40  40
GED   95  71  91  71 /  30  30  40  40
ESN   95  73  93  72 /  30  30  40  40

.PHI...
DE...HEAT ADVISORY FOR TODAY FOR ZONE DEZ001.
MD...NONE.
NJ...HEAT ADVISORY FOR TODAY FOR ZONES NJZ015...NJZ017>019.
PA...HEAT ADVISORY FOR TODAY FOR ZONES PAZ067>071.

RNS

RNS
Hazardous weather outlook, Jul 5, 2:15 AM EST, 5 hours 30 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
315 AM EDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

HEAT INDEX VALUES SHOULD REACH JUST OVER 100 DEGREES THIS AFTERNOON
ACROSS INLAND AREAS FROM PHILADELPHIA SOUTH AND EAST. A HEAT
ADVISORY HAS BEEN ISSUED FOR HIGHLY URBANIZED AREAS. IN
ADDITION...ALL AREAS TO THE NORTH AND WEST SHOULD ALSO SEE THE HEAT
INDEX RISE WELL INTO THE 90S. EVEN COASTAL AREAS WILL GET HOT TODAY
BEFORE ANY SEABREEZE DEVELOPS.

SCATTERED THUNDERSTORMS ARE ALSO FORECAST FOR THIS AFTERNOON AND
EVENING. SOME OF THE THUNDERSTORMS COULD DEVELOP STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE BEST CHANCE FOR THUNDERSTORMS WILL BE WITH A COLD FRONT THAT
SHOULD MOVE THROUGH LATE WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

RNS

In the hours before

Special weather statement, Jul 5, 2:05 AM EST, 5 hours 40 minutes before
DEZ002>004-MDZ008-012-015-019-020-NJZ001-007>010-012>014-016-020>027-
PAZ054-055-060>062-051500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
305 AM EDT SAT JUL 5 2003

...VERY HOT AND HUMID TODAY...

HOT AIR WILL REMAIN OVER THE REGION TODAY WITH TEMPERATURES AGAIN
RISING INTO THE 90S. THE HEAT INDEX WILL RISE WELL INTO THE 90S IN
MOST AREAS WITH SOME AREAS REACHING 100. EVEN THE POCONOS AND THE
COASTAL REGIONS WILL BE HOT TODAY. HOWEVER...ALONG THE COAST...SOME
RELIEF IS EXPECTED AS A SEABREEZE DEVELOPS LATE THIS
AFTERNOON.

A WEAK FRONTAL SYSTEM APPROACHING FROM THE NORTHWEST IS EXPECTED TO
BRING LATE DAY THUNDERSTORMS TO THE REGION THIS AFTERNOON. SOME OF
THE THUNDERSTORMS COULD HAVE BRIEF BUT STRONG GUSTY
WINDS...ESPECIALLY OVER THE POCONOS.

THIS FRONTAL SYSTEM WILL DISSIPATE AS IT HEADS OUR WAY. THE RESULT
WILL BE ONLY SLIGHTLY LOWER TEMPERATURES ON SUNDAY. EVEN SO...MOST
AREAS IN SOUTHEAST PENNSYLVANIA...NORTHEAST MARYLAND...DELAWARE AND
CENTRAL AND SOUTHERN NEW JERSEY SHOULD STILL SEE 90 DEGREES ON
SUNDAY.

LIMIT OUTDOOR ACTIVITIES, IF POSSIBLE, ESPECIALLY DURING THE
HEAT OF THE AFTERNOON.

BE SURE TO CHECK ON THE ELDERLY AS THEY ARE MOST SUSCEPTIBLE TO HEAT
RELATED HEALTH PROBLEMS.

RNS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Monmouth

When
July 5, 7:45 AM EST
Where
Monmouth County, Belmar
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Monmouth2003-07-0533MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333696.